North Carolina, 2015

Hail and Damaging Winds in North Carolina, June 25 to 26, 2015

June 25 to 26, 2015 · NWS RAH · 26 events in 6 counties and zones

A stalled cold front during the morning lifted northward in the afternoon. Several rounds of storms develop in the vicinity of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$7,000
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A stalled cold front during the morning lifted northward in the afternoon. Several rounds of storms develop in the vicinity of the front. Some of the storms became severe and produced severe hail and damaging winds, along with localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 25, 3:54 PM EST, 26 minutes earlier.

Area forecast discussion, Jun 25, 3:54 PM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
454 PM EDT THU JUN 25 2015

.SYNOPSIS... NORTHWEST FLOW ALOFT WILL PREVAIL OVER THE REGION
TODAY. AN UPPER LEVEL TROUGH DIGGING SOUTHEAST INTO THE OHIO VALLEY
ON FRIDAY WILL DEEPEN ALONG THE EASTERN SEABOARD OVER THE WEEKEND.

&&

.NEAR TERM /TODAY AND TONIGHT/...
AS OF 330 PM THURSDAY...

...SEVERE THUNDERSTORM WATCH 353 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT FOR THE NORTHEASTERN PIEDMONT...

CURRENT CONVECTION BREAKING OUT OVER THE EASTERN COUNTIES IS
PRODUCING SOME LIGHTNING BUT WHILE THERE IS SOME DECENT INSTABILITY
BUILDING ALONG A NEAR STATIONARY FRONTAL ZONE...THERE IS NOT ENOUGH
FORCING AT THE MOMENT TO SUSTAIN ACTIVITY FOR TOO LONG. THEREFORE
ONLY EXPECTING ISOLATED TO SCATTERED CONVECTION THIS AFTERNOON AND
INTO THE EARLY EVENING. THAT BEING SAID...FORCING WILL BEGIN TO
INCREASE SUBSTANTIALLY FROM THE NORTH AS A WAVE MOVES DOWN OUT OF
THE OHIO VALLEY...ACROSS CENTRAL VA AND INTO THE NE PORTIONS OF
NORTH CAROLINA. WITH EFFECTIVE SHEAR INCREASING TO NEAR 40 KTS...AND
HELICITY ON THE RISE AS WELL...CHANCES ARE INCREASING FOR AN
ORGANIZED LINE OF CONVECTION MOVING THROUGH OUR FAR NORTHEASTERN
COUNTIES LATER TONIGHT AROUND OR JUST BEFORE 03Z. THE MOST LIKELY
THREAT IN THIS SCENARIO WOULD BE DAMAGING WINDS WITH AN OUTSIDE
CHANCE OF A BRIEF TORNADO SPINUP ALONG THE LINE. AS A RESULT OF
CONDITIONS BECOMING MORE FAVORABLE FOR SEVERE WEATHER THE STORM
PREDICTION CENTER IS EXTENDING AN AREA OF ENHANCED RISK DOWN ACROSS
HALIFAX...WARREN...AND VANCE COUNTIES WITH CONTINUED SLIGHT RISK
ELSEWHERE.

SOME MITIGATING FACTORS AGAINST POTENTIAL SEVERE WEATHER INCLUDE THE
LATER TIMING OF THIS FEATURE REACHING NC WHICH WILL BE WELL AFTER
PEAK HEATING CONCLUDES. IN ADDITION A CAP IS EXPECTED TO FORM WHICH
WOULD CUT OFF SURFACE BASED INSTABILITY..BUT COULD STILL SUSTAIN
ELEVATED CONVECTION WELL INTO THE OVERNIGHT HOURS BUT MOST LIKELY
FOR POINTS EAST OF OUR CWA. WOULD EXPECT ANY LINGERING CONVECTION TO
CLEAR THE AREA BY 9Z.

TEMPERATURES THIS AFTERNOON WILL TOP OUT IN THE UPPER 80S TO LOWER
90S WITH LOWS OVERNIGHT IN THE LOW TO MID 70S.

&&

.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
AS OF 310 PM THURSDAY...

THE AREA WILL BE IN BETWEEN TWO SYSTEMS DURING THE DAY ON FRIDAY AND
WITH SOME BRIEF SHORT WAVE RIDGING MOVING OVERHEAD...PRECIP SHOULD
BE AT A MINIMUM DURING THE DAY (COMPARED TO RECENT DAYS). HOWEVER...
THIS WILL BE SHORT LIVED AS OUR NEXT SHORT WAVE APPROACHES DURING
THE EVENING OR OVERNIGHT HOURS. PRECIP CHANCES WILL QUICKLY INCREASE
THROUGH THE OVERNIGHT HOURS. GIVEN THE FACT THAT THIS WILL OCCUR
OVERNIGHT...AM NOT EXPECTING MUCH IN THE WAY OF SEVERE POTENTIAL
SINCE INSTABILITY WILL BE WEAK. HOWEVER...SHEAR WILL BEGIN TO
INCREASE THROUGH THE EARLY MORNING HOURS OF SATURDAY AS A DEEP LAYER
TROUGH GETS CLOSER...THEREFORE A FEW STORMS WILL HAVE THE POTENTIAL
TO BECOME MORE ORGANIZED.

ANOTHER HOT DAY IS EXPECTED ON FRIDAY (LIKELY OUR LAST FOR THIS
CURRENT HEAT WAVE)...WITH MID TO UPPER 90S EXPECTED. HEAT INDEX
VALUES MAY APPROACH OR EXCEED 105 DEGREES IN THE SOUTHEAST PORTIONS
OF THE CWA...POSSIBLY NECESSITATING A HEAT ADVISORY. OVERNIGHT LOWS
WILL GENERALLY BE IN THE LOW/MID 70S.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
AS OF 310 PM THURSDAY...

AN UPPER LOW WILL DEEPEN OVER THE OHIO VALLEY/GREAT LAKES AS A
RATHER DEEP TROUGH DIGS SOUTH INTO THE TN VALLEY. AN ASSOCIATED COLD
FRONT WILL APPROACH AND CROSS THE REGION SATURDAY/SATURDAY NIGHT.
ALTHOUGH NOT OVERLY IMPRESSIVE...BULK SHEAR VALUES WILL BE ON THE
ORDER OF 30 KNOTS. MORE UNCERTAIN WILL BE THE AMOUNT OF INSTABILITY
SINCE CONVECTION SHOULD BE ONGOING SATURDAY MORNING...THUS LIMITING
THE AMOUNT OF INSOLATION. REGARDLESS...MODELS PROG MARGINAL
DESTABILIZATION AND SOME STORMS MAY BECOME STRONG TO SEVERE...WITH
DAMAGING WINDS AND HAIL BEING THE PRIMARY THREATS. PRECIP WILL
GRADUALLY COME TO AN END LATE SATURDAY NIGHT/EARLY SUNDAY THE FRONT
MOVES EAST OF THE AREA. HIGHS ON SATURDAY WILL BE TEMPERED SOME BY
THE CLOUDS/PRECIP...WITH MOSTLY MID/UPPER 80S TO LOWER 90S EXPECTED.

COOLER AND DRIER AIR WILL FILTER IN BEHIND THE FRONT FOR SUNDAY AND
INTO EARLY NEXT WEEK. THIS WILL RESULT IN MOSTLY DRY CONDITIONS AND
TEMPS ACTUALLY BEING BELOW NORMAL. LONGWAVE TROUGHING WILL SET UP
OVER THE EAST COAST THROUGH MUCH OF NEXT WEEK...WITH IT BECOME
SLIGHTLY MORE AMPLIFIED BY THE MIDDLE OF THE WEEK. GIVEN THIS SET
UP...ANY SHORT WAVE CROSSING THE REGION WILL BRING A CHANCE FOR
SHOWERS/STORMS...ESPECIALLY WEDNESDAY/THURSDAY. TEMPS WILL GRADUALLY
MODERATE...WITH MOSTLY NEAR TO SLIGHTLY ABOVE NORMAL EXPECTED.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AS OF 200 PM THURSDAY

24 HOUR TAF PERIOD: MOSTLY VFR CONDITIONS PREVAILING ACROSS THE AREA
THIS AFTERNOON. LOW CONFIDENCE FORECAST WITH REGARD TO CONVECTION
BUT IN GENERAL...KRWI AND KFAY WILL MOST LIKELY HAVE THE BEST CHANCE
OF THUNDER THIS AFTERNOON. WINDS WILL BE LIGHT AND VARIABLE AS A
NEAR STATIONARY FRONT MEANDERS OVER THE CWA. THE FRONT SHOULD END UP
NORTH OF THE AREA LATER TONIGHT WITH WINDS RETURNING TO A MORE
PREDOMINANTLY SOUTHERLY DIRECTION. SOME MVFR CEILINGS AND/OR FOG ARE
POSSIBLE NEAR DAYBREAK AT KRWI BUT OTHERWISE EXPECTING MOSTLY VFR
CONDITIONS THROUGH THE TAF PERIOD. WINDS WILL TAKE ON A MORE
WESTERLY COMPONENT ON FRIDAY WITH ISOLATED TO SCATTERED DIURNAL
CONVECTION EXPECTED ACROSS THE AREA.

LONG TERM: THE BEST CHANCE FOR ADVERSE CONDITIONS IN THE LONG TERM
WILL BE ON SATURDAY WITH A FRONTAL SYSTEM PROGRESSING ACROSS THE
AREA EXPECTED TO BRING WIDESPREAD RAINFALL TO THE AREA. SUB-VFR
CONDITIONS ARE PROBABLE THROUGH SUNDAY MORNING BEFORE CLEARING OUT
FROM NW TO SE WITH A RETURN TO VFR CONDITIONS PERSISTING THROUGH
EARLY NEXT WEEK.

&&

.CLIMATE...

          REC
DAY       MAX    YR
RDU RECORDS
06/25     100   1952
06/26     102   1952
GSO RECORDS
06/25     101   1914
06/26     102   1914
FAY RECORDS
06/25     102   1914
06/26     101   1951

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...RAH
NEAR TERM...ELLIS
SHORT TERM...KRD
LONG TERM...KRD
AVIATION...ELLIS
CLIMATE...RAH
Hazardous weather outlook, Jun 25, 3:08 PM EST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
408 PM EDT THU JUN 25 2015

NCZ021>025-038>042-073>078-083>086-088-089-262015-
FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
408 PM EDT THU JUN 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY WITH
DAMAGING WINDS...LARGE HAIL...AND LOCALIZED FLOODING THE MOST
LIKELY THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ABOVE NORMAL HEAT AND HUMIDITY WILL CONTINUE ON FRIDAY. STRONG
THUNDERSTORMS WILL AGAIN BE POSSIBLE BOTH FRIDAY AND SATURDAY...
MAINLY DURING THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ007>011-026>028-043-262015-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-WILSON-
408 PM EDT THU JUN 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TONIGHT.

THERE IS AN ENHANCED RISK FOR SEVERE THUNDERSTORMS LATE TONIGHT
WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS...BUT AN
ISOLATED TORNADO ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ABOVE NORMAL HEAT AND HUMIDITY WILL CONTINUE ON FRIDAY. STRONG
THUNDERSTORMS WILL AGAIN BE POSSIBLE BOTH FRIDAY AND SATURDAY...
MAINLY DURING THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED.

In the hours before

Local storm report, Jun 25, 12:46 PM EST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
146 PM EDT THU JUN 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 AM     TSTM WND DMG     1 WNW COLERIDGE         35.64N  79.61W
06/25/2015                   RANDOLPH           NC   911 CALL CENTER

            TREE FELL ON A HOUSE KNOCKING DOWN POWER LINES ON LANES
            MILL ROAD

&&

EVENT NUMBER RAH1500747

KRD

The radar

The Raleigh/Durham radar (KRAX), 68 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

20 hail, 6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orange

When
June 25, 4:20 PM EST
Where
Orange County, 1.49 mi SSE of Occoneechee
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.050, -79.070

One tree was blown down onto a home. No further information was available.

Thunderstorm Wind, Orange

When
June 25, 4:27 PM EST
Where
Orange County, 1.49 mi SSE of Occoneechee
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.050, -79.070

Tree was blown down across the road on Lannie Drive.

Hail, Orange

When
June 25, 5:05 PM EST to 5:08 PM EST
Where
Orange County, 0.74 mi SE of Hillsborough
Measured
1 in hail
Reported by
Public
Coordinates
36.072, -79.111

Quarter size hail was reported near the intersection of South Nash Street and Calvin Street.

Hail, Orange

When
June 25, 5:20 PM EST
Where
Orange County, 3.5 mi N of Miles
Measured
1 in hail
Reported by
911 Call Center
Coordinates
36.130, -79.220

Hail, Person

When
June 25, 5:55 PM EST
Where
Person County, 1.59 mi SSE of Ceffo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.428, -79.043

Quarter size hail was reported near the intersection of Jack Hambrick Road and Morton-Pulliam Road.

Hail, Person

When
June 25, 5:55 PM EST
Where
Person County, 0.89 mi SW of Concord
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
36.440, -79.080

Quarter to half dollar size hail was reported near Hyco Lake.

Hail, Person

When
June 25, 6:00 PM EST
Where
Person County, 1.67 mi E of Longs Store
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.420, -79.050

Quarter to ping pong ball size hail was reported in the Olive Hill Community.

Hail, Orange

When
June 25, 6:10 PM EST
Where
Orange County, 1.8 mi SW of Cedar Grove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.151, -79.192

Quarter size hail was reported near Triple Creek Drive in Efland.

Thunderstorm Wind, Person

When
June 25, 6:10 PM EST
Where
Person County, 0.89 mi NE of Roseville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.360, -79.040

Several trees were blown down near the 3600 Block of Burlington Road.

Hail, Orange

When
June 25, 6:14 PM EST
Where
Orange County, 1.78 mi SW of Cedar Grove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.150, -79.190

Quarter size hail was reported near Governor Scott Road.

Hail, Person

When
June 25, 6:20 PM EST
Where
Person County, 0.89 mi NW of Helena
Measured
1 in hail
Reported by
911 Call Center
Coordinates
36.330, -78.980

Hail, Durham

When
June 25, 6:36 PM EST
Where
Durham County, 2.34 mi WSW of Few
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.920, -78.940

Quarter size hail was reported.

Hail, Durham

When
June 25, 6:40 PM EST
Where
Durham County, 3.12 mi WSW of Hope Vly
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.948, -78.969

Penny size hail was reported near Old Chapel Hill road and Garrett Road.

Hail, Durham

When
June 25, 6:43 PM EST
Where
Durham County, 3.47 mi SW of Hope Vly
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.936, -78.966

Dime size hail was reported on Theford Road.

Hail, Orange

When
June 25, 7:19 PM EST
Where
Orange County, 2.78 mi ENE of Chapel Hill Wllms Ar
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
35.940, -79.022

Golf ball size hail was reported near Fordham Boulevard and East Franklin Street.

Hail, Durham

When
June 25, 7:20 PM EST
Where
Durham County, 4.74 mi WSW of Few
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
35.913, -78.982

Quarter to half dollar size hail was reported on I-40 and North Carolina Highway 54.

Hail, Durham

When
June 25, 7:20 PM EST
Where
Durham County, 4.53 mi W of Few
Measured
1 in hail
Reported by
Public
Coordinates
35.920, -78.980

Quarter size hail was reported.

Hail, Durham

When
June 25, 7:27 PM EST
Where
Durham County, 4.47 mi W of Few
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.923, -78.980

Quarter size hail was reported near Taylor Hall Place.

Hail, Durham

When
June 25, 7:30 PM EST
Where
Durham County, 2.34 mi WSW of Few
Measured
1 in hail
Reported by
Public
Coordinates
35.920, -78.940

Quarter size hail was reported.

Hail, Durham

When
June 25, 7:34 PM EST
Where
Durham County, 1.82 mi WSW of Lowes Grove
Measured
1 in hail
Reported by
River/Stream Gage
Coordinates
35.890, -78.910

Quarter size hail was reported.

Hail, Wake

When
June 25, 7:40 PM EST
Where
Wake County, 2.36 mi NNW of Carpenter
Measured
1.25 in hail
Reported by
Public
Coordinates
35.850, -78.900

Hail, Wake

When
June 25, 8:22 PM EST
Where
Wake County, 0.89 mi SE of Fuquay Spgs Arpt
Measured
1 in hail
Reported by
Public
Coordinates
35.540, -78.740

Hail, Harnett

When
June 25, 8:32 PM EST
Where
Harnett County, 0.87 mi NE of Angier
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.510, -78.741

Quarter size hail was reported near Angier along North Carolina Highway 55.

Thunderstorm Wind, Harnett

When
June 25, 9:19 PM EST to 9:39 PM EST
Where
Harnett County, 1.79 mi ESE of Luart to 0.89 mi NE of Buies Creek
Measured
50 kt (58 mph) estimated gust
Crop damage
$5,000
Reported by
911 Call Center
Coordinates
35.413, -78.870

Numerous trees down across the county with the worst of the damage near Buies Creek.

Thunderstorm Wind, Harnett

When
June 25, 10:00 PM EST
Where
Harnett County, 0.74 mi S of Anderson Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.269, -78.928

Large Gum tree was blown down across Bill Shaw Road.

Thunderstorm Wind, Warren

When
June 26, 12:35 AM EST
Where
Warren County, 0.81 mi NNW of Macon
Measured
50 kt (58 mph) estimated gust
Crop damage
$2,000
Reported by
911 Call Center
Coordinates
36.441, -78.084

Trees and power-lines were blown down along Oak Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2015Every state in 2015This day in weather historyWarnings in North Carolina, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583142, 583133, 581790, 583126, 581792, 581794, 581796, 581798, 583137, 581807, 583128, 581714, 581710, 581709, 581808, 581712, 581716, 581711, 581713, 581715, 583129, 583130, 581810, 583140, 583144, 583143.